Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 23, NWS San Angelo, TX

May 1, 2009Haskell County, Texas

NWS San Angelo, TX issued this tornado warning at May 1, 2009, 5:11 PM CDT for Haskell County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 5:11 PM CDT (22:11 UTC)
Expired
May 1, 2009, 5:45 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 77 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:16 PM CDTHAIL 4.253 Ene Sagerton, TXSOFTBALL HAIL ON THE GROUND.
May 1, 5:23 PM CDTTORNADO6 Nnw Stamford, TXBRIEF TOUCHDOWN REPORTED BY THREE STORM CHASERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 012211
TORSJT
TXC207-012245-
/O.NEW.KSJT.TO.W.0023.090501T2211Z-090501T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
  SAGERTON...OR 10 MILES SOUTHWEST OF HASKELL...MOVING SOUTHEAST 
  AT 10 MPH.  AT 508 PM...A TRAINED SPOTTER REPORTED 3 INCH HAIL OR 
  TEA CUP SIZE HAIL 4 MILES NORTHEAST OF SAGERTON.  

*THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...SOUTHWESTERN
 HASKELL COUNTY BETWEEN HASKELL AND SAGERTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM HAS A HISTORY OF PRODUCING 
DESTRUCTIVE BASEBALL SIZE HAIL OR LARGER AND THE STORM MAY ALSO 
PRODUCE DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3296 9962 3296 9999 3317 9999 3322 9978
TIME...MOT...LOC 2209Z 329DEG 10KT 3309 9988

$$
1 follow-up statement
000 
WWUS54 KSJT 012223
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
523 PM CDT FRI MAY 1 2009

TXC207-012245-
/O.CON.KSJT.TO.W.0023.000000T0000Z-090501T2245Z/
HASKELL TX-
523 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTH
CENTRAL HASKELL COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER WEST CENTRAL
HASKELL COUNTY...OR 9 MILES SOUTHWEST OF HASKELL...MOVING SOUTHEAST 
AT 10 MPH.   

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
HASKELL COUNTY.

AT 516 PM...A TRAINED STORM SPOTTER REPORTED SOFTBALL SIZE OR 4.25 
INCH HAIL ABOUT 3 MILES NORTHEAST OF SAGERTON.

IN ADDITION TO THE TORNADO...THIS STORM HAS A HISTORY OF PRODUCING 
DESTRUCTIVE SOFTBALL SIZE HAIL.  DESTRUCTIVE STRAIGHT LINE WINDS ARE 
ALSO POSSIBLE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3314 9993 3321 9977 3296 9962 3296 9990
TIME...MOT...LOC 2221Z 323DEG 9KT 3307 9985

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:27 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 1, 3:27 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT FRI MAY 1 2009

.SHORT TERM...

COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF
THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST
CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY
DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD
OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON
ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES
SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS
WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE
CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG
COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT
EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP
INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE
SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE.

FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER
SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR
GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE
AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER
SOUTH AS WELL.

.LONG TERM...

AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA
DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG
AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE
INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF
THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING
FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY
EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE
DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR
PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY
MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON
TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S.

AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL
RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK
INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE
OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN
THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE...
ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA.

AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  72  55  67  51 /  20  30  50  30  10
SAN ANGELO 	 66  79  59  76  52 /  10  20  40  20  10
JUNCTION 	 69  83  65  78  53 /  10  10  40  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, May 1, 3:08 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 1 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG
COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES
INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL
SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON
TO BAIRD LINE.

THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT
...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS
FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING
SWEETATER...ABILENE...AND BROWNWOOD

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR
SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS
WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 1, 4:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          3 N RULE                33.23N 99.89W
05/01/2009                   HASKELL            TX   TRAINED SPOTTER

            TORNADO SITING ON THE GROUND.

&&

11
Local storm report, May 1, 4:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             RULE                    31.27N 98.94W
05/01/2009  E2.75 INCH       SAN SABA           TX   BROADCAST MEDIA

            BASEBALL HAIL

0446 PM     HAIL             4 SE RULE               33.14N 99.84W
05/01/2009  E1.75 INCH       HASKELL            TX   TRAINED SPOTTER

            GOLFBALL HAIL ON GROUND.

&&

11
Local storm report, May 1, 4:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             RULE                    31.27N 98.94W
05/01/2009  E2.75 INCH       HASKELL           TX   BROADCAST MEDIA

            BASEBALL HAIL

0446 PM     HAIL             4 SE RULE               33.14N 99.84W
05/01/2009  E1.75 INCH       HASKELL            TX   TRAINED SPOTTER

            GOLFBALL HAIL ON GROUND.

&&

11
Local storm report, May 1, 4:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
455 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             RULE                    33.18N 99.89W
05/01/2009  E1.75 INCH       HASKELL            TX   LAW ENFORCEMENT

            GOLFBALL HAIL ON THE GROUND.

&&

11
Local storm report, May 1, 5:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             RULE                    33.18N 99.89W
05/01/2009  E2.75 INCH       HASKELL            TX   BROADCAST MEDIA

            BASEBALL HAIL ON THE GROUND.

&&
CORRECTED REPORT FOR LAT/LON

11
Local storm report, May 1, 5:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 NE SAGERTON           33.12N 99.91W
05/01/2009  M3.00 INCH       HASKELL            TX   TRAINED SPOTTER

            TEA CUP SIZE HAIL ON GROUND.

&&

11

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:43 PM CDTSevere Thunderstorm WarningSJTHaskell47 min
May 1, 3:52 PM CDTTornado WarningSJTHaskell38 min
May 1, 4:14 PM CDTTornado WarningSJTHaskell31 min
May 1, 4:42 PM CDTTornado WarningSJTHaskell33 min
May 1, 5:33 PM CDTTornado WarningSJTHaskell, Jones27 min
May 1, 5:52 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford23 min
May 1, 6:32 PM CDTSevere Thunderstorm WarningSJTThrockmorton29 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.